Welcome to our Summer Blog Series examining the impact of anxiety disorders on church participation and spiritual development in kids. Today, we’ll look at the safety of medications prescribed for kids with anxiety.
One of the greatest ongoing controversies in the fields of child psychiatry and pediatrics is the question of how safe SSRIs are in children, teens and young adults. The safety issue of greatest concern involves reported risks of SSRIs increasing suicidal thoughts during the first 30-60 days of treatment in persons under the age of 25.
In 2004, The FDA issued a “black box” warning, requiring manufacturers of all medications reported to have antidepressant effects, to include a warning in the package labeling for each drug stating an increased risk of suicidal thoughts in pediatric patients. The warning was subsequently extended to adults ages 18-25.
A more detailed description of this controversy is included in the chapter on sadness, moodiness and irritability. Some important points to consider:
In the 30 or so well-designed research studies involving approximately 5,500 children and teens evaluating the safety and effectiveness of SSRIs, there have been zero completed suicide attempts.
Rates of suicide among children and teens in the U.S. began declining around 1990, shortly after fluoxetine and sertraline were approved for use in the U.S., and continued to decline until 2003. In 2004, following a 20% decrease in the pediatric use of SSRIs resulting from the black box warning, the suicide rate went up for the first time in 15 years.
Rates of suicidal ideation among participants in pediatric trials of SSRIs for anxiety are lower than rates in studies of depression.
Kids being treated with SSRIs should be monitored closely for the development of any new-onset suicidal thoughts during the first two months of treatment and following increases in the dose of medication being used. When the warning was first issued, physicians were encouraged to see youth treated with SSRIs on a weekly basis for the first month of treatment, and every other week for the next two months. While this recommendation was dropped, one additional benefit of combining CBT with medication is the availability of the therapist to closely monitor for the emergence of suicidal thinking in children and teens taking SSRIs.
What other side effects might my child experience from medication?
In general, the SSRIs as a group are well-tolerated. Most side effects are mild and resolve over time. Gastrointestinal symptoms such as nausea, pain or diarrhea, headaches, increased motor activity and insomnia are common side effects. Children with a predisposition to bipolar disorder need to be screened carefully prior to initiation of an SSRI and closely monitored for the possibility the medication may worsen symptoms of a mood disorder.
With the exception of fluoxetine, children shouldn’t stop taking an SSRI suddenly because of the risk of withdrawal symptoms. Such symptoms include dysphoric mood, irritability, agitation, dizziness, headaches, anxiety, and insomnia. When discontinuing medication, a gradual dose reduction supervised by the child’s physician is generally the best approach.
How long will children have to take medication for anxiety?
Unfortunately, there are very few studies examining the long term safety and effectiveness of medication for anxiety in children and teens.
AACAP’s practice parameters suggest a medication free trial after one year on medication. Given the chronic, recurrent nature of anxiety symptoms, the likelihood of relapse among kids receiving medication for anxiety is greater than that among children taking an SSRI for a single episode of depression. Relapse occurs most frequently among children treated for OCD. Recurrence rates of approximately 90% have been reported within two months of discontinuation of medication for OCD. Participation in CBT may help to reduce relapse rates, but adequate studies to quantify such an effect are lacking.